From North Pole, Alaska, USA:
I have had type 2 diabetes for 20 years, and until two years ago, it was kept in tight control with diet and exercise even though my weight still remained over 200 pounds. (I have Polycystic Ovary Syndrome). I am now taking 2000 mg of metformin and am still having trouble with high fasting readings of 150 mg/dl [8.3 mmol/L]. My doctor now has me trying Lantus in an attempt to get the fasting down. However, the doctor is an internist with a speciality of oncology. He is very willing to let me be in charge of my diabetes, but both of us are concerned with the "dawn phenomenon". Any suggestions of how to deal with it would be greatly appreciated. I take lots of blood readings to keep in tight control, and my 2:00-3:00 am readings are usually around 110 mg/dl [6.1 mmol/L].
The use of Lantus is a reasonable choice to try and decrease the fasting blood sugar. However, Lantus is peakless. It does not rise to meet the increased blood sugars in the early morning (a result of the so-called dawn phenomenon). Another approach would be to try and give NPH insulin at bedtime. This insulin peaks 8-10 hours after administration and may be just the insulin to decrease the fasting glucose. It will be less potent throughout the rest of the day. However, keep working on diet and exercise. These are still very important.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.